Thyrotoxic periodic paralysis in 2 white men after treatment for hyperthyroidism with total thyroidectomy and radioactive iodine

Songul Onder, Joshua Michael Dower, Timothy Kevin Jackson

Research output: Contribution to journalArticle

Abstract

We report an uncommon presentation of thyrotoxic periodic paralysis (TPP) following radioactive iodine (RAI) treatment and total thyroidectomy in 2 white men: a 24-year-old man with TPP in thyrotoxic state treated with total thyroidectomy in whom the TPP recurred after corrective surgery, and a 19-year-old man with TPP while on β-blockers and 2 weeks after the RAI treatment. In both patients, the underlying etiology of the hyperthyroidism was Graves disease. It is believed that the TPP occurred following RAI treatment and thyroidectomy because of a transient thyrotoxic state. Treatment with potassium and magnesium, and maximal doses of β-blockers ameliorated symptoms in less than 24 hours.

Original languageEnglish (US)
Pages (from-to)255-257
Number of pages3
JournalEndocrinologist
Volume17
Issue number5
DOIs
StatePublished - Sep 1 2007
Externally publishedYes

Fingerprint

Thyroidectomy
Hyperthyroidism
Paralysis
Iodine
Therapeutics
Graves Disease
Magnesium
Potassium

All Science Journal Classification (ASJC) codes

  • Endocrinology, Diabetes and Metabolism

Cite this

Thyrotoxic periodic paralysis in 2 white men after treatment for hyperthyroidism with total thyroidectomy and radioactive iodine. / Onder, Songul; Dower, Joshua Michael; Jackson, Timothy Kevin.

In: Endocrinologist, Vol. 17, No. 5, 01.09.2007, p. 255-257.

Research output: Contribution to journalArticle

@article{bffcf6c75a3c4ebdbba509a868ef50d6,
title = "Thyrotoxic periodic paralysis in 2 white men after treatment for hyperthyroidism with total thyroidectomy and radioactive iodine",
abstract = "We report an uncommon presentation of thyrotoxic periodic paralysis (TPP) following radioactive iodine (RAI) treatment and total thyroidectomy in 2 white men: a 24-year-old man with TPP in thyrotoxic state treated with total thyroidectomy in whom the TPP recurred after corrective surgery, and a 19-year-old man with TPP while on β-blockers and 2 weeks after the RAI treatment. In both patients, the underlying etiology of the hyperthyroidism was Graves disease. It is believed that the TPP occurred following RAI treatment and thyroidectomy because of a transient thyrotoxic state. Treatment with potassium and magnesium, and maximal doses of β-blockers ameliorated symptoms in less than 24 hours.",
author = "Songul Onder and Dower, {Joshua Michael} and Jackson, {Timothy Kevin}",
year = "2007",
month = "9",
day = "1",
doi = "10.1097/TEN.0b013e3181578994",
language = "English (US)",
volume = "17",
pages = "255--257",
journal = "Endocrinologist",
issn = "1051-2144",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Thyrotoxic periodic paralysis in 2 white men after treatment for hyperthyroidism with total thyroidectomy and radioactive iodine

AU - Onder, Songul

AU - Dower, Joshua Michael

AU - Jackson, Timothy Kevin

PY - 2007/9/1

Y1 - 2007/9/1

N2 - We report an uncommon presentation of thyrotoxic periodic paralysis (TPP) following radioactive iodine (RAI) treatment and total thyroidectomy in 2 white men: a 24-year-old man with TPP in thyrotoxic state treated with total thyroidectomy in whom the TPP recurred after corrective surgery, and a 19-year-old man with TPP while on β-blockers and 2 weeks after the RAI treatment. In both patients, the underlying etiology of the hyperthyroidism was Graves disease. It is believed that the TPP occurred following RAI treatment and thyroidectomy because of a transient thyrotoxic state. Treatment with potassium and magnesium, and maximal doses of β-blockers ameliorated symptoms in less than 24 hours.

AB - We report an uncommon presentation of thyrotoxic periodic paralysis (TPP) following radioactive iodine (RAI) treatment and total thyroidectomy in 2 white men: a 24-year-old man with TPP in thyrotoxic state treated with total thyroidectomy in whom the TPP recurred after corrective surgery, and a 19-year-old man with TPP while on β-blockers and 2 weeks after the RAI treatment. In both patients, the underlying etiology of the hyperthyroidism was Graves disease. It is believed that the TPP occurred following RAI treatment and thyroidectomy because of a transient thyrotoxic state. Treatment with potassium and magnesium, and maximal doses of β-blockers ameliorated symptoms in less than 24 hours.

UR - http://www.scopus.com/inward/record.url?scp=34848879490&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34848879490&partnerID=8YFLogxK

U2 - 10.1097/TEN.0b013e3181578994

DO - 10.1097/TEN.0b013e3181578994

M3 - Article

VL - 17

SP - 255

EP - 257

JO - Endocrinologist

JF - Endocrinologist

SN - 1051-2144

IS - 5

ER -